[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1977

Ocular Manifestations of Toxic Epidermal Necrolysis Associated With Allopurinol Use

Author Affiliations

From the Department of Ophthalmology, West Side Veterans Administration Hospital and the University of Illinois Eye and Ear Infirmary (Drs Bennett and Sugar), and the Department of Pathology, West Side Veterans Administration Hospital (Dr Sahgal), Chicago.

Arch Ophthalmol. 1977;95(8):1362-1364. doi:10.1001/archopht.1977.04450080072005
Abstract

• A 54-year-old man was receiving allopurinol therapy to treat hyperuricemia that followed an inferior wall, myocardial infarction. After three weeks of allopurinol therapy, the patient developed signs and symptoms of toxic epidermal necrolysis that included pseudomembranous conjunctivitis with ulcerative lesions on the lids and conjunctiva, and punctate corneal staining with subsequent corneal abrasions. Treatment with topical antibiotics and artificial tears relieved the symptoms somewhat, but punctate staining and dry eyes persisted after 14 months of follow-up. Bilateral corneal ulcers developed and necessitated conjunctival flaps in each eye. Visual acuity in each eye was 20/40.

(Arch Ophthalmol 95:1362-1364, 1977)

×